South Dakota, 2011

Blizzard in South Dakota, January 1, 2011

January 1, 2011 · NWS ABR · 26 events in 26 counties and zones

A blizzard that started on New Year's Eve wound down during the morning hours of New Year's Day. Bitter cold northwest winds of 25 to 40 mph combined with additional snowfall of 6 to 10 inches brought visibilities to near zero across much of the region.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A blizzard that started on New Year's Eve wound down during the morning hours of New Year's Day. Bitter cold northwest winds of 25 to 40 mph combined with additional snowfall of 6 to 10 inches brought visibilities to near zero across much of the region. This was the second blizzard in two days across the region. Both Interstates 29 and 90 were closed from December 31st until January 2nd. There were several stranded motorists along Highway 83 with five people being rescued.

The total snowfall amounts from the two storms at the end of December into New Year's Day ranged from 6 to 15 inches across the region. The snowfall amounts included 6 inches at Eagle Butte; 7 inches at Doland; 8 inches at Mobridge and Gann Valley; 9 inches at Castlewood; 10 inches at Murdo, Clark, Ipswich, Kennebec, and Watertown and 11 inches at Clear Lake and Bryant. Locations with a foot or more of snow included 12 inches at Aberdeen, Gettysburg, Highmore, Milbank, Mission Ridge, and Bowdle; 13 inches at Eureka, Pierre, Onida, and Blunt; 14 inches at Mellette, Sisseton, Victor, and Roscoe with 15 inches at Britton, Webster, and Redfield. The snowfall began between 6 am and noon CST on the 31st and ended between 4 am and 11 am CST on the January 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 31, 3:42 PM CST, 8 hours 18 minutes earlier.

Area forecast discussion, Dec 31, 3:42 PM CST, 8 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
342 PM CST FRI DEC 31 2010

.SHORT TERM...THROUGH MONDAY AM

MAIN FORECAST REMAINS ON ONGOING WINTER STORM. GENERALLY
SPEAKING...JAMES AND MISSOURI RIVER VALLEYS ARE GETTING THE BRUNT
OF STRONG WINDS AND HEAVY SNOW...WHILE SISSETON HILLS AND WEST
CENTRAL MINNESOTA ARE CLOSE ENOUGH TO SURFACE LOW THAT
WINDS/PRECIPITATION ARE SUPPRESSED...BUT THAT WILL BE SHORT LIVED
AS THE LOW PIVOTS NORTHWARDS. RADAR RETURNS AND REPORTS OF
HEAVY/MODERATE SNOW EXTEND TO WESTERN SOUTH DAKOTA AND NORTH
CENTRAL NEBRASKA...SO GUIDANCE INDICATIONS OF SNOW PERSISTING INTO
SATURDAY AM ARE RIGHT ON AS TROWAL MOISTURE DRIFTS NORTHEAST.
GRADIENT WINDS DROP OFF RAPIDLY AFTER 18Z SO CURRENT BLIZZARD
WARNING TIMING IS ALSO FINE. SURFACE TEMPERATURES NOT TO CHANGE
MUCH OVERNIGHT...HOWEVER WESTERLY SURFACE FLOW BEHIND THE SYSTEM
IS NOT QUITE IDEAL WHEN IT COMES TO BOTTOMING OUT LOWS COME SUNDAY
MORNING. THIS WESTERLY SURFACE FLOW CONTINUES INTO MONDAY
MORNING...SO CORE OF COLD AIR WILL GRADUALLY GET SCOURED OUT BY
NEXT WEEK WITH TEMPERATURES AT LEAST CLOSER TO BUT STILL A BIT
BELOW NORMAL.

.LONG TERM...MONDAY THROUGH FRIDAY
THE OPERATIONAL MODELS AND GFS ENSEMBLES SHOW GOOD AGREEMENT WITH
THE LONG WAVE FLOW PATTERN OVER THE US THROUGH THE LONG TERM.
EASTERN NORTH AMERICAN TROUGHING WILL KEEP PREVAILING DEEP
NORTHWESTERLY FLOW ACROSS OUR REGION THROUGH THE END OF THE WEEK.
THUS...EXPECT CANADIAN/ARCTIC AIR TO PREVAIL ACROSS THE REGION
THROUGH THE PERIOD. THE MODELS ALSO INDICATE SEVERAL CLIPPER
SYSTEMS HEADING SOUTHEAST ACROSS THE REGION THROUGH THE END OF THE
WEEK. HAVE SLIGHT CHANCES IN FOR MONDAY AND MONDAY NIGHT WITH THE
FIRST CLIPPER AND MAY HAVE TO INSERT SOME MORE CHANCES IN AT TIMES
THE REST OF THE WEEK FOR SUBSEQUENT CLIPPERS. OTHERWISE...WITH THE
DEEPER SNOW COVER ALONG WITH NOT MUCH WIND EXPECTED DURING THE
WEEK...TEMPERATURES COULD FALL OFF QUITE A BIT AT NIGHT AND HAVE A
HARD TIME RISING DURING THE DAY. ADJUSTED TEMPERATURES SOME.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

IFR/LIFR CEILINGS AND VISIBILITIES ARE EXPECTED AT ALL TAF
LOCATIONS THROUGH SATURDAY MORNING. A STRONG UPPER LEVEL LOW
PRESSURE AREA LIFTING OVER THE REGION WILL BRING SNOW TO ALL
LOCATIONS. WITH NORTH WINDS OF 25 TO 35 KNOTS WITH GUSTS OVER 40
KNOTS...BLIZZARD CONDITIONS WILL DEVELOP BRINGING VISIBILITIES TO
LESS THAN A QUARTER MILE AT TIMES INTO SATURDAY MORNING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...BLIZZARD WARNING UNTIL NOON CST /11 AM MST/ SATURDAY FOR BROWN-
     BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-DEWEY-
     EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
     MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-
     WALWORTH.

MN...BLIZZARD WARNING UNTIL NOON CST SATURDAY FOR BIG STONE-TRAVERSE.

&&

SHORT TERM...CONNELLY
LONG TERM...MOHR
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Dec 31, 4:52 AM CST, 19 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
452 AM CST FRI DEC 31 2010

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-011100-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
452 AM CST FRI DEC 31 2010 /352 AM MST FRI DEC 31 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL TRACK ACROSS THE REGION TODAY THROUGH
SATURDAY. THIS STORM SYSTEM WILL LIKELY PRODUCE ADDITIONAL
SNOWFALL AMOUNTS OF 4 TO 10 INCHES ACROSS MOST OF THE REGION.
SNOWFALL RATES OF AN INCH OR TWO AN HOUR WILL BE POSSIBLE AT TIMES
THIS AFTERNOON. STRONG NORTH TO NORTHWEST WINDS OF 20 TO 35
MPH...WITH GUSTS AROUND 45 MPH WILL ACCOMPANY THIS STORM SYSTEM
WHICH WILL RESULT IN BLOWING AND DRIFTING SNOW...ALONG WITH A
REDUCTION IN VISIBILITIES TO NEAR ZERO. THUS A BLIZZARD WARNING IS
IN EFFECT UNTIL NOON ON SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW AND AREAS OF BLOWING SNOW ARE EXPECTED ON SATURDAY MORNING.
THE SNOW WILL BEGIN TO TAPER OFF BY THE AFTERNOON AND WINDS WILL
ALSO DIMINISH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. HOWEVER
SNOWFALL AMOUNTS WOULD GREATLY BE APPRECIATED.

SD

In the hours before

Local storm report, Dec 31, 6:13 PM CST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
613 PM CST FRI DEC 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HEAVY SNOW       BOWDLE                  45.45N 96.71W
12/31/2010  M9.0 INCH        BIG STONE          MN   CO-OP OBSERVER

            24 HOUR TOTAL. STILL SNOWING AND BLOWING.

&&
Local storm report, Dec 31, 6:30 PM CST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
630 PM CST FRI DEC 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HEAVY SNOW       BOWDLE                  45.45N 99.66W
12/31/2010  M9.0 INCH        EDMUNDS            SD   CO-OP OBSERVER

            24 HOUR TOTAL. STILL SNOWING AND BLOWING.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 blizzard. Local standard time, as filed.

Blizzard, Corson

When
January 1, 12:00 AM CST to 2:00 AM CST
Where
Corson forecast zone
Reported by
Law Enforcement
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

Blizzard, Dewey

When
January 1, 12:00 AM CST to 2:00 AM CST
Where
Dewey forecast zone
Reported by
Law Enforcement
Coordinates
45.157, -100.872 (the zone’s center; the record gives no point)

Blizzard, Campbell

When
January 1, 12:00 AM CST to 3:00 AM CST
Where
Campbell forecast zone
Reported by
Law Enforcement
Coordinates
45.771, -100.052 (the zone’s center; the record gives no point)

Blizzard, Walworth

When
January 1, 12:00 AM CST to 2:00 AM CST
Where
Walworth forecast zone
Reported by
ASOS
Coordinates
45.430, -100.032 (the zone’s center; the record gives no point)

Blizzard, Potter

When
January 1, 12:00 AM CST to 3:00 AM CST
Where
Potter forecast zone
Reported by
Law Enforcement
Coordinates
45.065, -99.957 (the zone’s center; the record gives no point)

Blizzard, Edmunds

When
January 1, 12:00 AM CST to 4:00 AM CST
Where
Edmunds forecast zone
Reported by
Law Enforcement
Coordinates
45.419, -99.215 (the zone’s center; the record gives no point)

Blizzard, McPherson

When
January 1, 12:00 AM CST to 4:00 AM CST
Where
McPherson forecast zone
Reported by
Law Enforcement
Coordinates
45.766, -99.221 (the zone’s center; the record gives no point)

Blizzard, Faulk

When
January 1, 12:00 AM CST to 4:00 AM CST
Where
Faulk forecast zone
Reported by
Law Enforcement
Coordinates
45.071, -99.145 (the zone’s center; the record gives no point)

Blizzard, Stanley

When
January 1, 12:00 AM CST to 5:00 AM CST
Where
Stanley forecast zone
Reported by
Law Enforcement
Coordinates
44.412, -100.736 (the zone’s center; the record gives no point)

Blizzard, Jones

When
January 1, 12:00 AM CST to 4:00 AM CST
Where
Jones forecast zone
Reported by
Law Enforcement
Coordinates
43.961, -100.690 (the zone’s center; the record gives no point)

Blizzard, Lyman

When
January 1, 12:00 AM CST to 5:00 AM CST
Where
Lyman forecast zone
Reported by
Law Enforcement
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

Blizzard, Sully

When
January 1, 12:00 AM CST to 5:00 AM CST
Where
Sully forecast zone
Reported by
Law Enforcement
Coordinates
44.716, -100.132 (the zone’s center; the record gives no point)

Blizzard, Hughes

When
January 1, 12:00 AM CST to 5:00 AM CST
Where
Hughes forecast zone
Reported by
ASOS
Coordinates
44.389, -99.996 (the zone’s center; the record gives no point)

Blizzard, Hyde

When
January 1, 12:00 AM CST to 5:00 AM CST
Where
Hyde forecast zone
Reported by
Law Enforcement
Coordinates
44.547, -99.487 (the zone’s center; the record gives no point)

Blizzard, Hand

When
January 1, 12:00 AM CST to 5:00 AM CST
Where
Hand forecast zone
Reported by
Law Enforcement
Coordinates
44.548, -99.005 (the zone’s center; the record gives no point)

Blizzard, Buffalo

When
January 1, 12:00 AM CST to 5:00 AM CST
Where
Buffalo forecast zone
Reported by
Law Enforcement
Coordinates
44.076, -99.205 (the zone’s center; the record gives no point)

Blizzard, Brown

When
January 1, 12:00 AM CST to 5:00 AM CST
Where
Brown forecast zone
Reported by
ASOS
Coordinates
45.590, -98.352 (the zone’s center; the record gives no point)

Blizzard, Spink

When
January 1, 12:00 AM CST to 6:00 AM CST
Where
Spink forecast zone
Reported by
Law Enforcement
Coordinates
44.938, -98.346 (the zone’s center; the record gives no point)

Blizzard, Marshall

When
January 1, 12:00 AM CST to 8:00 AM CST
Where
Marshall forecast zone
Reported by
Law Enforcement
Coordinates
45.759, -97.598 (the zone’s center; the record gives no point)

Blizzard, Day

When
January 1, 12:00 AM CST to 8:00 AM CST
Where
Day forecast zone
Reported by
Law Enforcement
Coordinates
45.367, -97.607 (the zone’s center; the record gives no point)

Blizzard, Clark

When
January 1, 12:00 AM CST to 9:00 AM CST
Where
Clark forecast zone
Reported by
Law Enforcement
Coordinates
44.858, -97.729 (the zone’s center; the record gives no point)

Blizzard, Codington

When
January 1, 12:00 AM CST to 10:00 AM CST
Where
Codington forecast zone
Reported by
ASOS
Coordinates
44.978, -97.189 (the zone’s center; the record gives no point)

Blizzard, Hamlin

When
January 1, 12:00 AM CST to 10:00 AM CST
Where
Hamlin forecast zone
Reported by
Emergency Manager
Coordinates
44.674, -97.188 (the zone’s center; the record gives no point)

Blizzard, Roberts

When
January 1, 12:00 AM CST to 10:00 AM CST
Where
Roberts forecast zone
Reported by
Emergency Manager
Coordinates
45.630, -96.946 (the zone’s center; the record gives no point)

Blizzard, Grant

When
January 1, 12:00 AM CST to 10:00 AM CST
Where
Grant forecast zone
Reported by
Law Enforcement
Coordinates
45.172, -96.768 (the zone’s center; the record gives no point)

Blizzard, Deuel

When
January 1, 12:00 AM CST to 10:00 AM CST
Where
Deuel forecast zone
Reported by
Law Enforcement
Coordinates
44.760, -96.668 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279412, 279413, 279414, 279415, 279416, 279418, 279419, 279420, 279421, 279422, 279423, 279424, 279425, 279426, 279427, 279428, 279429, 279430, 279431, 279432, 279433, 279434, 279435, 279436, 279437, 279438.